Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 235, NWS Louisville, KY

September 20, 2002Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Sep 20, 2002, 4:02 PM EDT for Meade County, Kentucky. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2002, 4:02 PM EDT (20:02 UTC)
Expired
Sep 20, 2002, 4:30 PM EDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Meade County, KY

The radar

The Louisville radar (KLVX), 24 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:15 PM EDTThunderstorm Wind 60 EBrandenburg, KYPower lines were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 12:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KLMK 202002
SVRSDF
KYC163-202030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
401 PM EDT FRI SEP 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 430 PM EDT

* AT 357 PM EDT(257 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER 
  RADAR   INDICATED A LINE OF SEVERE THUNDERSTORMS NEAR THE MEADE 
  AND BRECKINRIDGE COUNTY LINE...OR ABOUT 30 MILES SOUTHWEST OF 
  LOUISVILLE...MOVING NORTHEAST AT 55 MPH.

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY 
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER 
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:36 PM EDT, 26 minutes earlier.

Area forecast discussion, Sep 20, 3:36 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT FRI SEP 20 2002

LINE OF STG TO SVR STORMS CONTS TO PROGRESS EWD INTO CNTRL KY/SCNTRL
IN THIS AFTN. STORMS WL ENCOUNTER SFC TEMPS IN MID TO UPPER 80S AND
DWPTS ARND 70 RESULTING IN SFC BASED LI VALUES FROM -4 OR -6. THUS
ORGANIZED LINE WL CONT AND EVEN STRENGTHEN WITH EMBEDDED BOWING
SEGMENTS PRODUCING WIND DAMAGE AND PSBLY ISOLD TORNADOES GIVEN MDT
TO STG LOW LVL SPEED SHEAR. TRAILING STRATIFORM RAIN WL THEN LAST A
CPLE HOURS AFTER INITIAL CNVCTV LINE. AHEAD OF THE LINE...SMALL
SCALE N-S ORIENTED CNVRGNC ZONES ARE RESULTING IN BANDS OF SCT
CNVCTN EAST OF I-65 IN CNTRL/E-CNTRL KY. GIVEN PW VALUES AROUND 2
INCHES (VERY HI FOR THIS TIME OF YEAR)...VERY HEAVY RAIN ALSO WL
ACCOMPANY THE STORMS.

MODELS IN GOOD AGREEMENT THAT DEEP LYRD MSTR WL MOVE ACRS OUR AREA
THIS EVNG AND OUT OF FCST AREA BY SAT MRNG. VIS IMAGERY SHOWS SOME
POST FRNTL LOW CLDS BUT THESE SHOULD NOT LINGER TOO LONG...RESULTING
IN MIX OF SUN AND CLDS DURG DAY SAT FROM WEST TO EAST.

ON SUN...AVN DEPICTS CHANNELLED S/WV (JET MAX) ROTATING THRU BROAD
UPR TROF. SINCE LOW-LVL MSTR WL BE SWEPT OUT BY TODAYS SYSTEM AND
GIVEN LACK OF SUFFICIENT BACKING TO FLOW ON SUNDAY...THIS NEXT S/WV
AND ASSOCD CDFNT SHOULD COME THRU DRY WITH JUST SOME CLDS...AS ANY
PRECIP RMNS FARTHER NORTH WITHIN BEST DYNAMICAL FORCING. A SIMILAR
SCENERIO IS PAINTED LATE MON INTO TUES AS ANOTHER S/WV ROTATES THRU
THE TROF WITH SOME CLDS...BUT LIKELY NO PRECIP.

NOT MUCH CHG TO EXTENDED FCST WITH BASICALLY BENIGN WX FCST AT THIS
TIME.

GUIDANCE MOS TEMPS WITHIN REASON...BUT PREFER SLIGHTLY WARMER
MAV/MET DATA AS FWC VALUES HAVE BEEN RUNNING A BIT COOL LATELY.

.SDF...NONE.
TWF

In the hours before

Local storm report, Sep 20, 2:54 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
254 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    5 E ORLEANS               IN   WIND DAMAGE
09/20/02   ORANGE                         TREES DOWN.

VB
Local storm report, Sep 20, 3:47 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
347 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    CAMPBELLSBURG             IN   WIND DAMAGE
09/20/02   WASHINGTON                     NUMEROUS TREES DOWN.
Local storm report, Sep 20, 3:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
351 PM EDT FRI SEP 20 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    CAMPBELLSBURG             IN   WIND DAMAGE
09/20/02   WASHINGTON                     NUMEROUS TREES DOWN.

0322 PM    LEAVENWORTH               IN   WIND DAMAGE
09/20/02   CRAWFORD                       NUMEROUS TREES DOWN.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:01 PM EDTTornado WarningLMKOhio29 min
Sep 20, 3:41 PM EDTSevere Thunderstorm WarningLMKBreckinridge34 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.